Addiction: Substance Abuse Community
Depression
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Depression

Hi. I am new to this forum. I am a 41 year old male and have been addicted to Vicodin for 8 years on an off - mostly on. The addiction grew from 1 pill a day to 8 (7.5mg). So now I am 21 days clean with the help of suboxone on day 1-4. I was never concerned with the physical withdrawals because I knew I can deal with them. What I can't deal with is this flatness i feel every night. I only took these pills at night ONLY, usually when the kids and wife went to sleep - around 11pm. So this flatness is mixed with depression and cravings and it's awful. It begins when I get home from work and lasts (on and off ) until around midnight. I was wondering if this will ever go away. And if so when? I really want the cravings and boredom to go away. I used to love watching movies and now I cannot get myself to sit and watch anything. I am on a good dose of SSRI's but it is not helping! When can I get excited in doing the things other people do everyday? Thank you.
8 Comments Post a Comment
Blank
822153_tn?1333066595
Hi there and welcome!!! Congrats on your clean time!! What you are going through is part of the wd's,the mental aspect anyways. It will go away,over time,I promise you that. Everyone is different. I've been clean for awhile and still get fleeting cravings. Your brain is trying to restore and get back to normal endorphine levels after using for so long. It does take time,unfortunatley. I recommend a couple things. Journaling on how you're feeling really helps out a lot,as does adding the Addiction Tracker to your profile. This tool allows you to see your recovery and symptoms visually and helps to track them.Have you tried any vitamins or supplements to help boost your mood some?For me in the beginning what saved me from my worst cravings was posting on this site,or reading others posts.
So,a short answer is eventually this will pass-there is light at the end of the tunnel. Unfortunately the mental aspect is the hardest to deal with and is a daily struggle. We must choose each day whether or not we are going to use. Take it hour by hour if necessary. You'll get through this,I promise. Here if you ever need to talk,just message me. Stay strong my friend!!
Blank
1801781_tn?1373244154
Hon, those pills did the work for your brain.  It is gonna take time for your brain to start working again.  I had similar concerns and this was posted to me that really helped.  I hope it helps you.  

You have to remember how opiates work, and why you feel depressed etc. when you quit taking them and after you are over the withdrawals and often why we keep craving long after the physical withdrawals are over.

Opiates bound to the opioid receptors in your brain and body. They release their artificial endorphins to them, and block the bodies natural endorphins. After a while the neurons that produce the body's natural endorphins disappear. There is no need for them so they just don't rejuvenate like they would normally.

When you stop taking the opiates,  they leave your opioid receptors bare, and they are calling out for your body's natural endorphins, but there isn't any there at first. You body has to repopulate the neurons that make them, and this takes time.

Endorphins like dopamine  control your moods, anxiety, sadness, anger, happiness, pain etc.

You will slowly get your "old self" back as these neurons repopulate and begin increasing their endorphins production. After being off the opiates for a month, they should be about 45-50% of normal, and be back to normal within a year.
So hang in there, you will feel better and better as the months roll by.

Try keep busy and keep your mind focused on positive things instead of dwelling on the depression, anxiety, etc. that are only temporary and will disappear as your endorphins return to normal.

You were on the pills a long time.  I wish I could say it get better sooner than later, but I promise it will get better.
Blank
2107198_tn?1336139706
Hi jsilv,

Man I am so with you, I too was a at night only pill taker.  Usually 20-30mgs with a couple beers while the family de-stressed, etc.  It became a 20 day a month routine for me when I was not at work, where I never took any.  Regardless, I so get the cravings and how difficult it is to change your routine at night, "your time"' etc.  littlebit is right on the money, we just have to exercise, eat right and grind out until our brain repairs itself.  Protect your clean time!  You can do it!  

P.S.  I am 41 too!

Bryan
Blank
1830012_tn?1336524593
I reallly don't have any advice as the ones who have already gave it r 100% right!! Just want to give u Congrats to this long & hard process! U can do this!! Keep up the great work!!!
Blank
Avatar_m_tn
Hi Littlebit667. Thank you for your post/share. It was very helpful. What a disaster I got myself into. Luckily this only happens at night from about 8pm to 11pm. I used to take the pills at 11pm on the nose. But the endorphines thing makes a lot of sense. I have a question. I take Wellbutrin and the doc said that it is a dopamine lifter. Will I have the same issue trying to get off that?!

Thank you again.
Blank
Avatar_m_tn
Hey Bryan. Thank you for your post. Yeah, this is why I am not sure 100% if I am an addict. If you put a thousand vicodins in front of me when I just get out of bed I wouldn't take 1. It's just those boring hours after work and after dinner that I like to reward myself. I understand admitting you have a problem is the first step and I do. I just dont know if I am a full blown addict. In 8 years of doing this I only upgraded to 8 pills. I would never do percs or oxys and def not heroine. Again thank you for your post and it's nice meeting you.
Blank
2107198_tn?1336139706
Hey dude, I get it.  I have not doctor shopped, not stole, and after years was still only using when it was a night not at work,  2-3 10mg hydros.  I can tell you, and try not to be upset, that you and I are addicts brother.  Maybe the severity is debatable, but the diagnosis?  I doubt it.

For me anyway, I had to cut off all supply.  Because like you if I had a full bottle, zero chance I would take any in the a.m. or at work.  But at night?  I would take them, and that's why I am a addict.  Stay strong.

Bryan
Blank
1801781_tn?1373244154
The thing about antidepressants..they must all be tapered.  Done correctly, there is usually not too much of a problem.. The doctor can help when you are ready.  I take Lexapro and actually quit taking it while on hydrocodone.  I never had a problem.  Probably because I was on the pills.  Not sure I would do that now.  

also you can phrase it anyway you want...but addicts come in all shapes and sizes.  I am a 60 year old mom and only got my pills from my doctor.  Still an addict!  :)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Addiction Answerers
480448_tn?1397235344
Blank
nursegirl6572
PA
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
5347058_tn?1381192026
Blank
ariley13
Boston, MA
5840009_tn?1395493115
Blank
ROSYouralright
PHUKET, Thailand
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ